Virginia, 2004

Hail and Damaging Winds in Virginia, July 14, 2004

July 14, 2004 · NWS LWX · 15 events in 10 counties and zones

A cold front moved through the area on the 14th and triggered numerous showers and thunderstorms over Northern Virginia. The stronger storms were concentrated from just east of the Blue Ridge to the Northern Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved through the area on the 14th and triggered numerous showers and thunderstorms over Northern Virginia. The stronger storms were concentrated from just east of the Blue Ridge to the Northern Piedmont. These storms produced penny to golf ball size hail, damaging winds, and very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 10:15 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 14, 10:15 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT WED JUL 14 2004

.UPDATE...12Z SOUNDING CONTINUES TO POINT TO A BUSY WEATHER
AFTERNOON. LAPSE RATES ARE FAIRLY STEEP...PLENTY OF MOISTURE...
GOOD INSTABILITY...WITH DECENT SPEED SHEAR. MORNING/DEBRIS CLOUDS
LIFTING OUT. VIS IMAGERY SHOWS PLENTY OF SUNSHINE ACROSS THE
FORECAST AREA. BASED ON CURRENT TRENDS...RAISED TEMPS A FEW DEGREES
ACROSS THE BOARD TO COME IN LINE WITH LAMP MOS DATA. WILL HAVE
A 17Z SOUNDING. PRODUCTS ALREADY OUT.

PREVIOUS DISCUSSION

.SHORT TERM...
TODAY AND TONIGHT...
STRONG UPPER LOW ACROSS UPPER MI IS DIGGING SHARPLY TO THE
SOUTH-SOUTHEAST EARLY THIS MORNING. 00Z UPPER AIR PLOT SHOWS AN H25
JET CORE NEAR 110 KT ON THE WEST SIDE OF THE LOW OVER MINNEAPOLIS
WITH WINDS NEAR 90 KT EXTENDING SOUTHWARD INTO EASTERN IA. 00Z RUNS
OF THE ETA AND GFS HAVE INITIALIZED THE H25 JET POSITION AND SPEED
WELL. H25 JET IS PROGGED TO DEVELOP ON THE EASTERN EDGE OF THE UPPER
LOW THIS MORNING. RR QUAD OF 60+ KT JET IS FORECAST TO CROSS THE CWA
BETWEEN 12Z AND 18Z THIS MORNING. WITH AMPLE LOW LEVEL MOISTURE IN
PLACE ACROSS THE CWA...EXPECT JET TO INITIATE SCATTERED SHOWERS AND
THUNDERSTORMS THIS MORNING. SFC COLD FRONT WILL APPROACH THE
ALLEGHENY FRONT THIS AFTERNOON...WHILE H25 JET STRENGTHENS AND MOVES
EAST ACROSS THE CHESAPEAKE. ETA BUFKIT SOUNDINGS INDICATING STRONG
INSTABILITY WITH CAPE VALUES PEAKING DURING THE MID AFTERNOON
BETWEEN 1300 AND 1800 J/KG. SFC CONVERGENCE ALONG AND AHEAD OF THE
FRONT AND STRONG WINDS ALOFT SHOULD COMBINE WITH THE UNSTABLE
BOUNDARY LAYER TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS WITH
SEVERE THUNDERSTORMS A GOOD POSSIBILITY. HELICITY VALUES PROJECTED
TO BE BELOW 120...SO EXPECT SEVERE STORMS TO PRODUCE DAMAGING WINDS
AND HAIL WITH RISK OF TORNADIC STORMS LOW. EASTERN MD AND THE
DISTRICT OF COLUMBIA WILL BE AT RISK FOR FLOODING THIS
AFTERNOON...AS THESE AREAS WILL BE IN BE IN AN AXIS OF HIGHER
DEWPOINTS AND A H7 THETA-E RIDGE WITH PW VALUES EXCEEDING 1.5
INCHES. WILL ISSUE A FLOOD WATCH FOR THIS REGION THROUGH EARLY
EVENING. STRONG SUBSIDENCE BEHIND THE FRONT AFTER 03Z THURSDAY WILL
BRING PARTLY CLOUDY TO MOSTLY CLEAR SKIES TO AREA THURSDAY MORNING.
FOG COULD BE AN ISSUE ACROSS AREAS WHICH RECEIVE SIGNIFICANT
RAINFALL WEDNESDAY.

.AVIATION...
JET DYNAMICS THIS MORNING SHOULD SPARK SCATTERED THUNDERSTORM
ACTIVITY ACROSS NORTHERN VA AND MD WITH MVFR CONDITIONS EXPECTED
MAINLY FROM 12 TO 16Z. MID LEVEL SCT TO BKN WILL PREVAIL FROM 16Z
UNTIL 18Z...WHEN INSTABILITY AND GOOD UPPER LEVEL DYNAMICS WILL LEAD
TO IFR TO MVFR CONDITIONS ASSOCIATED WITH NUMEROUS THUNDERSTORMS...
INCLUDING SOME SEVERE THUNDERSTORMS. ACTIVITY WILL END BY
02Z...FOLLOWED BY CLEARING SKIES. FOG MAY BE AN ISSUE THURSDAY
MORNING.

SMITH

&&

.LONG TERM...THU-TUE...

LTL CHG TO THE UPR LVL PATTERN IN THE XTND PD WITH RDG W/TROF E
REMAINING IN CONTROL. THIS WL KEEP THE TEMPS AOB MID JUL AVGS. PCPN
WISE NOT A LOT TO HANG ONES HAT ON. WL MAINTAIN THE LO CHC POPS FOR
SUN AS AVN/GFS DEPICTS A WK BNDRY STALLED ACROSS THE AREA.

WOODY

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH 8 PM.
MD...FLASH FLOOD WATCH THROUGH 8 PM FOR MDZ004>007-009>011-013>014.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jul 14, 8:05 AM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
905 AM EDT WED JUL 14 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-151000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
905 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

SEVERE WEATHER IS EXPECTED ACROSS THE REGION TODAY. A SIGNIFICANT
SEVERE WEATHER EVENT IS POSSIBLE. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND EARLY THIS
AFTERNOON...CONTINUING INTO THE EVENING HOURS. THE MAIN THREATS WITH
THESE STORMS WILL BE DAMAGING WINDS. ISOLATED HAIL IS ALSO POSSIBLE.
IN ADDITION THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALIZED
HEAVY RAINS WHICH COULD CAUSE FLASH FLOODING IN THE DISTRICT OF
COLUMBIA AND COUNTIES IN CENTRAL MARYLAND...WHERE THERE IS A FLOOD
WATCH IN EFFECT UNTIL 8 PM EDT.

DUE TO THE WIND PROFILE IN THE ATMOSPHERE...ISOLATED TORNADOES WILL
ALSO BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 AND
8 PM.

A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY EVENING.
WARM AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS ALOFT
WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE PASSAGE OF
A COLD FRONT SUNDAY. STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.

DRM/CPW/NWL

In the hours before

Special weather statement, Jul 14, 8:08 AM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
908 AM EDT WED JUL 14 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-150000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
908 AM EDT WED JUL 14 2004

...SEVERE WEATHER EXPECTED TODAY...

SEVERE WEATHER IS EXPECTED ACROSS THE REGION TODAY. A SIGNIFICANT
SEVERE WEATHER EVENT IS POSSIBLE. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND EARLY THIS
AFTERNOON...CONTINUING INTO THE EVENING HOURS. THE MAIN THREATS WITH
THESE STORMS WILL BE DAMAGING WINDS. ISOLATED HAIL IS ALSO POSSIBLE.
IN ADDITION THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALIZED
HEAVY RAINS WHICH COULD CAUSE FLASH FLOODING IN THE DISTRICT OF
COLUMBIA AND COUNTIES IN CENTRAL MARYLAND...WHERE THERE IS A FLOOD
WATCH IN EFFECT UNTIL 8 PM EDT.

DUE TO THE WIND PROFILE IN THE ATMOSPHERE...ISOLATED TORNADOES WILL
ALSO BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 AND
8 PM.

A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY EVENING.
WARM AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS ALOFT
WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.

THOSE WITH OUTDOOR ACTIVITIES PLANNED TODAY ARE URGED TO KEEP CLOSE
WATCH ON THE WEATHER. BE PREPARED TO SEEK SAFE SHELTER IF THREATENING
WEATHER APPROACHES OR IF A WARNING IS ISSUED. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.

MANNING
Special weather statement, Jul 14, 10:53 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1153 AM EDT WED JUL 14 2004

VAZ026-027-141700-
ROCKINGHAM VA-SHENANDOAH VA-
1153 AM EDT WED JUL 14 2004

...STRONG THUNDERSTORM MOVING INTO NORTHERN ROCKINGHAM AND SOUTHERN
SHENANDOAH COUNTIES...

AT 1153 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF CRIDERS...MOVING EAST AT 25 MPH. THIS STORM WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE COMMUNITIES OF
BROADWAY...MOUNT JACKSON...NEW MARKET AND TIMBERVILLE WILL BE
AFFECTED BY THIS STORM THROUGH 100 PM EDT. RESIDENTS IN THESE AREAS
SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 92 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Page

When
July 14, 11:51 AM EST
Where
Page County, Luray
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.667, -78.467

Trees down.

Hail, Rappahannock

When
July 14, 12:10 PM EST
Where
Rappahannock County, Sperryville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -78.250

Penny size hail reported by trained spotter.

Thunderstorm Wind, Fauquier

When
July 14, 12:30 PM EST
Where
Fauquier County, Hume
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.833, -78.000

Large tree down in Hume.

Thunderstorm Wind, Loudoun

When
July 14, 1:15 PM EST
Where
Loudoun County, Middleburg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.967, -77.767

Trees down.

Hail, Fauquier

When
July 14, 1:25 PM EST
Where
Fauquier County, Bealeton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -77.767

Quarter size hail reported by trained spotter.

Thunderstorm Wind, Fairfax (C)

When
July 14, 1:30 PM EST
Where
Fairfax (C) County, Fairfax
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.850, -77.300

Numerous trees down.

Hail, Fauquier

When
July 14, 1:45 PM EST
Where
Fauquier County, Warrenton
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.717, -77.783

Golfball size hail reported by amateur radio operator.

Thunderstorm Wind, Falls Church (C)

When
July 14, 1:50 PM EST
Where
Falls Church (C) County, Falls Church
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.883, -77.183

Trees down.

Thunderstorm Wind, Arlington

When
July 14, 1:55 PM EST
Where
Arlington County, Arlington
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.883, -77.133

Downed trees.

Thunderstorm Wind, Fauquier

When
July 14, 2:05 PM EST
Where
Fauquier County, Opal
Measured
60 kt (69 mph) estimated gust
Property damage
$500
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.617, -77.800

Tree blown down on Route 651.

Thunderstorm Wind, Stafford

When
July 14, 2:08 PM EST
Where
Stafford County, Garrisonville
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.467, -77.417

Trees down.

Thunderstorm Wind, Falls Church (C)

When
July 14, 2:12 PM EST
Where
Falls Church (C) County, Falls Church
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
38.883, -77.183

Trees down near Seven Corners.

Thunderstorm Wind, Stafford

When
July 14, 2:25 PM EST
Where
Stafford County, Stafford
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.417, -77.400

Trees and powerlines down.

Thunderstorm Wind, King George

When
July 14, 3:40 PM EST
Where
King George County, Passapatanzy
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.300, -77.317

Trees down in several locations.

Thunderstorm Wind, Spotsylvania

When
July 14, 3:45 PM EST
Where
Spotsylvania County, Massaponax
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.183, -77.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417740, 5417999, 5417739, 5417737, 5417741, 5417742, 5417738, 5417743, 5417996, 5417735, 5417997, 5417734, 5417998, 5417736, 5417733.